Documenta Ophthalmologica

, Volume 99, Issue 1, pp 55–68

The effect of long-term use of benzodiazepines on the eye and retina

  • Authors
  • Sabah N. Stafanous
  • Michael P. Clarke
  • Heather Ashton
  • Keith W. Mitchell
Article

DOI: 10.1023/A:1002418330466

Cite this article as:
Stafanous, S.N., Clarke, M.P., Ashton, H. et al. Doc Ophthalmol (1999) 99: 55. doi:10.1023/A:1002418330466

Abstract

Thirty patients on long-term benzodiazepine medication were subjected to full ophthalmoscopic examination. Of these 19 (63.3%) complained of symptoms of irritation, blurred vision or difficulty in reading. None, however, had reduced visual acuities apart from two where the cause was longstanding amblyopia. Thirteen patients had some form of retinal finding, 9 macular and 4 non-macular. Of the 14 who presented for flash and pattern electroretinography (ERG), none showed any abnormality which could be ascribed to the medication, its total dose, or duration. We conclude, on the basis of the evidence from this small cohort, that long-term benzodiazepine medication has little effect upon retinal function as signalled by the ERG.

benzodiazepineselectroretinogrameyeretina

Copyright information

© Kluwer Academic Publishers 1999